Illinois, 2007

Flooding in Illinois, April 25, 2007

April 25, 2007 · NWS LOT · 4 events in 1 county or zone

Heavy rains fell across parts of Cook County during the morning of April 25th which resulted in flooding. 45 inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rains fell across parts of Cook County during the morning of April 25th which resulted in flooding. Lansing measured 2.45 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 25, 2:45 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 25, 2:45 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 PM CDT WED APR 25 2007

.DISCUSSION FOR AFTERNOON GRIDS/ZFP...

345 PM CDT

MAIN FORECAST ISSUE FOR THE PERIOD IS THE DEEP LAYERED CLOSED LOW
CURRENTLY OVER SE KS THAT WILL PROPAGATE NORTHEASTWARD TOWARD NW
INDIANA BY TOMORROW EVENING.  ANOTHER BATCH OF RAIN WILL DEVELOP
OVER NORTHERN ILLINOIS AND INDIANA THIS EVENING AS THE H85 FRONT
DEVELOPS A STRONG THERMAL GRADIENT ALONG IT IN NORTHERN ILLINOIS
WHICH WILL HELP IN REDEVELOPMENT OF THE RAIN.  A 110KT UPPER LEVEL
JET STREAK WILL DEVELOP IN THE MISSISSIPPI RIVER REGION OF WESTERN
IL TONIGHT WHICH WILL AID IN THE DEVELOPMENT OF THE PRECIP AND HELP
TO OCCLUDE THE SFC LOW.  MOST OF NORTHERN ILLINOIS AND INDIANA
RECEIVED AN INCH OR MORE OF RAIN LAST NIGHT...SO THE GROUND IS
ALREADY FAIRLY DAMP.  THERE MAY BE SOME FLOODING CONCERNS IF
RAINFALL IS PERSISTENT ALONG THE H85 FRONT OVERNIGHT.  CURRENTLY
THOUGH...MOISTURE TRANSPORT PROBABLY WILL NOT BE AS STRONG TONIGHT
AS THE LLJ IS NOT AS IMPRESSIVE AS LAST NIGHT.  QPF AMOUNTS LOOK
LIKE THEY SHOULD STAY BELOW FLOOD CRITERIA.  THE OTHER THREAT FOR
THIS SYSTEM WILL BE THE CHANCE FOR SEVERE WEATHER ON THURSDAY AS THE
SFC LOW MOVES CLOSER TO THE REGION.  THE SPC HAS PLACED NW INDIANA
AND A PORTION OF NE ILLINOIS IN SLIGHT RISK FOR TOMORROW.  CAPE
VALUES SHOULD BE LESS THAN 1000 J/KG...BUT WITH SOME MODEST
ROTATIONAL SHEAR...THIS LOW CAPE CAN PROBABLY BE OVERCOME AND HELP
TO DEVELOP SOME STORMS THAT COULD BE MARGINALLY SEVERE.  LANDSPOUTS
HAVE BEEN DEVELOPING ALONG THE WARM FRONT ACROSS CENTRAL IL TODAY
AND THIS COULD BECOME A PROBLEM FOR OUR REGION TOMORROW AS THE LOW
LIFTS NORTHWARD AND PULLS THIS FRONTAL BOUNDARY NORTHWARD.  RAIN
SHOWERS ASSOCIATED WITH THIS LOW SHOULD COME TO AN END FRIDAY NIGHT
AS A WEAK SHORTWAVE ROTATES AROUND THE PERIPHERY OF THE H5 LOW ON
FRI.  DID NOT TWEEK TEAMPERATURES TOO MUCH THROUGH THE EARLY PORTION
OF THE FORECAST PERIOD...BUT SOME PORTIONS OF NW INDIANA MAY GET A
LITTLE WARMER THAN PREDICTED IF THE SFC LOW HAPPENS TO TRACK
FURTHERN NORTH THAN CURRENTLY ANTICIPATED.

AFTER A WEAK COLD FRONT MOVES THROUGH THE WESTERN LAKES ON
SATURDAY...A PATTERN SHIFT WILL START TO TAKE HOLD WITH STRONG
RIDGING IN THE WESTERN CONUS PROPAGATING EASTWARD INTO OUR AREA AS
WELL AS MOST OF THE US.  THIS WILL LEAD TO MAINLY A ZONAL WEATHER
PATTERN THROUGH THE BEGINNING OF NEXT WEEK AND DRY CONDITIONS.  WITH
WARM...DRY AIR ADVECTING EASTWARD FROM THE NORTHERN
PLAINS...TEMPERATURES WILL REBOUND TO BEING ABOVE NORMAL AND COULD
BREAK SOME RECORDS OUT IN THE CENTRAL PLAINS.  WE WILL NOT SEE ANY
RECORDS BEING BROKEN...AS THE RECORDS FOR THIS TIME OF YEAR ARE IN
THE UPPER 80S TO AROUND 90...BUT IT SHOULD FEEL PRETTY NICE OUTSIDE
AFTER THESE COUPLE OF DAYS OF SOAKING RAINS.  BROUGHT IN A CHANCE
FOR THUNDERSTORMS ON WEDNESDAY AS THE REGION WILL BE IN THE WARM
SECTOR JUST TO THE SOUTH OF A WARM FRONT AND WITH DECENT LAPSE RATES
ON THE FORECAST SOUNDINGS...THERE COULD BE SOME STORMS THAT POP UP
IN THE AFTERNOON.  CONFIDENCE IN THIS THUNDERSTORM DEVELOPMENT IS
CURRENTLY LOW AS THE FORECAST MODELS HAVE BEEN BOUNCING AROUND A BIT
FOR WHAT THE OVERALL PATTERN WILL LOOK LIKE 7 DAYS OUT.

HALBACH

&&

.AVIATION...
645 PM CDT

UPPER LOW OVER EASTERN KS TO MOVE VERY SLOWLY ENE...ONLY REACHING W
CENTRAL IL BY 00Z FRI. ENE LOW LEVEL FLOW ACROSS THE AREA ADVECTED
LOWER DEW POINT AIR INTO FAR NORTHERN IL DURING THE MID AFTERNOON
ALLOWING FOR CIGS TO IMPROVE TO MVFR AND VSBYS UNRESTRICTED. EXPECT
CONDITIONS TO DETERIORATE AGAIN AS THE EVE PROGRESSES AS MORE
WIDESPREAD RA SPREADS BACK ACROSS AREA WITH LO AND MID LEVEL FLO
BACKING AHEAD OF APPROACHING SYSTEM ENHANCING OVERUNNING. CONTINUED
RAINFALL WILL DECREASE THE TEMP DEW PT SPREAD RESULTING IN DROPPING
CIGS AND VSBYS.

STRONGER OVERUNNING PATTERN IS SHIFTED E OF THE TERMINALS BY MID
MORNING THU BUT WITH LO LEVEL THRU UPPER LEVEL CIRCULATION OVER SE
IA...NE MO...WESTERN IL AND DEEP MOISTURE REMAINING OVER AREA EXPECT
LIFR CIGS TO PERSIST WELL INTO AFTERNOON WITH OCNL -RA AND -DZ.

E TO ENE SFC WINDS WILL PERSIST UNTIL THU AFTERNOON THEN BACK TO THE
NE AS THE SFC LO STARTS TO MOVE ACROSS CENTRAL IL.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADV ILLINOIS NEARSHORE THROUGH 1Z TONIGHT.

&&
Hazardous weather outlook, Apr 25, 3:00 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT WED APR 25 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-260930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT WED APR 25 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA THIS EVENING. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. TOTAL RAINFALL AMOUNTS OF LESS THAN AND
INCH WILL BE LIKELY NORTHERN ILLINOIS AND NORTHWEST INDIANA...WITH
LOCALLY HIGHER AMOUNTS. WITH 2 TO 3 INCHES OF RAIN FALLING LAST
NIGHT...THE SOIL IS FAIRLY MOIST AND SOME LOCALIZED FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY ACROSS ALL OF
NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON THURSDAY SOUTH AND EAST OF A LINE FROM
CHICAGO TO JOLIET TO PONTIAC. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT...BUT MAY BE
NEEDED ON THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-260930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT WED APR 25 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS NEARSHORE
WATERS TONIGHT FOR NORTHEAST WINDS TO 20 KNOTS.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cook

When
April 25, 6:33 PM CST to 11:00 PM CST
Where
Cook County, Tinley Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.580, -87.780

Several creeks have overflowed their banks. Flooding in low lying areas.

Flood, Cook

When
April 25, 6:40 PM CST to 11:00 PM CST
Where
Cook County, Midlothian
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.620, -87.720

Ankle to knee deep water along low lying roadways.

Flood, Cook

When
April 25, 6:45 PM CST to 11:00 PM CST
Where
Cook County, Lansing
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.570, -87.550

Several streets closed with up to 18 inches of standing water.

Flood, Cook

When
April 25, 7:07 PM CST to 11:00 PM CST
Where
Cook County, Richton Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.480, -87.720

Governor Highway and Madison Avenue closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26663, 26668, 26669, 26670.